Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 3, NWS Midland/Odessa, TX

August 13, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 13, 2016, 7:38 PM CDT for Presidio County, Texas. It was in force for 66 hr.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 7:38 PM CDT (00:38 UTC)
Expired
Aug 16, 2016, 2:05 PM CDT
In force
66 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

178 
WGUS44 KMAF 140038
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT SAT AUG 13 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  Rio Grande above Presidio 6WNW affecting Presidio County
  
Recent heavy rain in the area is resulting in some quick rises along the Rio
Grande at Candelaria and Presidio.  Rivers have already crested and should 
continue to fall rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow.

&&

TXC377-141543-
/O.NEW.KMAF.FL.W.0002.160814T0038Z-160814T1543Z/
/CDET2.2.ER.160813T2229Z.160813T2300Z.160814T0343Z.NO/
738 PM CDT SAT AUG 13 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Sunday morning, or until the warning is cancelled.
* At  7PM Saturday the stage was 10.6 feet (3.2 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 10.7 feet (3.3 meters) on 
Jul 29 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5   10.6   Sat  7 PM   7.2   7.5   7.6   7.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    3.2   Sat  7 PM   2.2   2.3   2.3   2.3

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-141638-
/O.NEW.KMAF.FL.W.0003.160814T0038Z-160816T1905Z/
/PIOT2.1.ER.160813T2239Z.160813T2330Z.160816T0705Z.NO/
738 PM CDT SAT AUG 13 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until Tuesday afternoon, or until the warning is cancelled.
* At  7PM Saturday the stage was 10.3 feet (3.1 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  early Tuesday morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.3 feet (3.1 meters) on 
Sep 17 2011.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0   10.3   Sat  7 PM   5.1   8.1   6.1   6.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    3.1   Sat  7 PM   1.6   2.5   1.9   1.9

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
1 follow-up statement
601 
WGUS84 KMAF 141307
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 AM CDT SUN AUG 14 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Recent heavy rainfall has kept the Rio Grande in minor flood stage
at Candelaria.  River levels at Presidio have fallen below criteria
this morning, but water from Candelaria is expected to arrive in a 
few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow.

&&

TXC377-150507-
/O.EXT.KMAF.FL.W.0002.000000T0000Z-160815T1021Z/
/CDET2.2.ER.160813T2229Z.160813T2300Z.160814T2221Z.NO/
807 AM CDT SUN AUG 14 2016

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  the Rio Grande at Candelaria 3N.
* until late tonight, or until the warning is cancelled.
* At  7AM Sunday the stage was 8.5 feet (2.6 meters).
* flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 9.3 feet (2.8 meters) by this afternoon.  The river 
  will fall below flood stage by late this afternoon.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
  stage, flooding some sections of FM 170.  Water levels in the flood
  plain may begin to affect homes between the road and the river.  
  The roadway to the foot bridge may be inundated.  Livestock and 
  machinery may need to be moved as time and conditions permit.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Aug 9 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    8.5   Sun  7 AM   7.4   7.2   7.3   7.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.6   Sun  7 AM   2.3   2.2   2.2   2.2

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-141337-
/O.CAN.KMAF.FL.W.0003.000000T0000Z-160816T1905Z/
/PIOT2.1.ER.160813T2239Z.160813T2330Z.160814T0650Z.NO/
807 AM CDT SUN AUG 14 2016

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  7AM Sunday the stage was 7.9 feet (2.4 meters).
* Fell below flood stage at  1:50 AM Sunday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 5.3 feet (1.6 meters)
  by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.0 feet (2.7 meters) on 
Nov 30 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    7.9   Sun  7 AM   5.3   8.2   7.1   6.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.4   Sun  7 AM   1.6   2.5   2.2   1.8

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 13, 6:22 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 13, 6:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT SAT AUG 13 2016

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will
generally be out of the northeast to east although somewhat
variable. Winds will decrease over the next couple of hours then
become elevated tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 222 PM CDT SAT AUG 13 2016/

DISCUSSION...
A diffuse cold front is into the Trans Pecos while the primary
mid/upper level theta-e ridge axis has shifted s of I-20. Lower
dwpnt air is moving into the PB this PM on the heels of NE winds
and the models abruptly increase SB LI's to above 0C this PM,
so there are decreasing concerns for storms N of I-20. Heavy rain
potential will remain confined to the Trans Pecos into the late
evening where PW are still about 2 standard deviations above
normal. WRT the flash flood watch it currently is set to expire
at 12Z Sunday. Looking thru GEFS/NAEFS ensemble PW data the
anomalously high moist axis will be just s of the BBNP by 12Z
Sunday while the model QPF indicates that precip potential will
mostly end around 06Z Sunday. As such we will opt to leave the watch
as is, acknowledging that later tonight it may be cancelled early
should these model trends persist. On Sunday low order PoPs are
only warranted along the Rio Grande as relatively low dwpnts
continue minimize SB instability. This pattern of minimized SB
instability will persist into Monday and with these lower dwpnts
at night we will experience the coolest mornings we have seen in
quite awhile, fairly widespread M60s, some place even a little
lower for Sun-Tue mornings. Low level moisture will increase again
starting Tue PM and the mention of storms will return to the
forecast. High temperatures will return to more normal levels by
Tue as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  91  65  92 /  10   0  10   0
Carlsbad                       64  88  60  89 /  20   0   0   0
Dryden                         73  92  70  89 /  60  10  10  10
Fort Stockton                  66  88  64  88 /  50  10  10  10
Guadalupe Pass                 61  81  61  81 /  30  10   0   0
Hobbs                          63  87  59  88 /  10   0   0   0
Marfa                          59  79  54  80 /  60  10  10  10
Midland Intl Airport           66  89  64  91 /  10   0  10   0
Odessa                         67  88  64  90 /  10   0  10   0
Wink                           68  90  63  91 /  10   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Sunday morning for Big Bend Area-
     Davis/Apache Mountains Area-Marfa Plateau-Pecos-Presidio
     Valley-Reeves County and Upper Trans Pecos-Terrell.

&&

99/99/
Hazardous weather outlook, Aug 13, 2:08 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT SAT AUG 13 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT SAT AUG 13 2016 /108 PM MDT SAT AUG 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE TRANS PECOS...BIG BEND
AND DAVIS MOUNTAIN AREAS THROUGH TONIGHT. LOCALLY HEAVY RAINFALL
WILL RESULT IN THE THREAT OF FLASH FLOODING. STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING GUSTY WIND AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:38 PM CDTRiver Flood WarningMAFPresidio38 hr
Aug 13, 8:21 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.